T3 availability / combi dosing

I have started a new thread for this but if you're interested in the angst I've had in the last 18 months you'll find me elsewhere on this wonderful site.

Last Saturday, after seeing Endo the day before, I started on a combi dose of T3 and Levo - 75 mcg Levo and 15 mcg 3 x a day ofT3 (Liothyronine). The Endo said it would be ok for me to titrate the T3 upwards until I felt better as long as I didn't overdo it. He'd tried me on a combi dose before but my FT3 went too high and I didn't feel much better than when I was on Thyroxine only. Originally he put me on 10 mcg T3 twice a day - first dose in morning and second dose at night amd I had to take the Levo in the morning with the first dose of T3. This time he told me to start off at 5 mcg morning and night. It didn't take me long to realise that the T3 was 'running out' on me after about 5 hours, so I started to take a third dose of 5 mcg T3 mid afternoon.

After only 5 days I can feel some improvement in energy, mood, less joint and muscle pain and no migraine (touch wood). I realise I've got some way to go because I've still got some of the hypo symptoms like constipation. Having bloods done in a week's time and results will give me a pointer. TSH needs to be suppressed at between 0.05 and 0.1. It was 0.2 last time with an FT4 of 22 and an FT3 of 3. he'd put me back on Levo 100 mcg with no T3 after he thought he'd misread a conversion problem because on the first combo dose I checked in with FT4 of 10 and FT3 od 10.7.

I now realise of course that I was having 20 mcg of T3 in an eight hour period and then no more for 15 or 16 hours. I have high hopes that I can soon get this sorted but have to take it a step at a time with blood tests every fortnight. I'm fortunate that he's letting me do this.

I'm also very lucky that my GP has no problem with the very expensive T3. Since starting on the 5 mcg a week ago, I've been splitting the 20 mcg tabs into quarters - not easy! I took my new prescription to the pharmacy yesterday and the pharmacist asked why I'd got 20 mcg. I aid I didn't think they came in 5s and if they did I was sure they were very expensive. Lovely man said cost should not be a limiting factor and he thought that splitting them into 4 was not only difficult but also too random for accurate dosing. He spoke to my GP and yesterday phoned me to say that they were waiting for me.

They're Paddock 5 mcg. They are bigger than the 20s. I dread to think what they cost as pharmacist told me that the 20s I've been having are £148 for 28 (in the plain brown bottle). I do worry about the NHS budget, particularly as everyone is so nice about giving me this stuff ( and the bucket load of other stuff I have!) but I'm also worried that at some point some 'high up' will stop them just as I'm getting sorted. I just couldn't afford to buy them.

I read the very long leaflet that came with the Paddock. They say the dose should be once daily in the morning.......??? I've read this elsewhere too but can't reconcile that with its very short half-life.

So - getting there I think. At least I'm on the rught track I think.

Any comments or information re any of the above will, as always. ne very much appreciated xxx

4 Replies

  • Mazzamo, your pharmacist is a star and he's right that pill splitting can be imprecise, but for some, needs must. When your FT3 levels are nice and rosy you may find you can switch to twice daily T3 dosing as you'll be less susceptible to the peaks and troughs of T3. My endo recommended I take 20mcg in the morning and 10mcg at night. The European Thyroid Association advises the larger dose should be taken at night. This makes sense to me as FT3 is highest around 2/3am.

    75mcg T4 + 20mcg T3 didn't suppress my TSH but 75mcg+40mcg T3 sent my FT3 very high so I'm hoping 75mcg+30mcg will be right.

    There's something very wrong about the cost of MP T3 to the NHS. 100 x 25mcg Turkish T3 costs €3 which is less than £3.

  • I was lucky in that the Endo and my GP were prepared to prescribe me T3 (unfortunately it was a disaster, but that's another story, and now I'm trying NDT). I had to attempt to split the 20mcg into a quarter and it was disastrous, they splintered into bits, I tried with a pill cutter and various sharp knives to no avail. Then the chemist said they could order in 5mcg so my GP wrote out a new script and they ordered them in. They told me the cost was £300!! The bottle is sitting in my cupboard!

    Please don't EVER worry about the cost to the NHS, for goodness sake, the NHS has kept me ill for over 20 years and many many other people too. I've spent nearly £2000 just in the last few months trying to get well, supplements are costing me around £80 per month plus the NDT which keeps getting caught at Customs and having Import Duty slapped on it.

    If we were treated correctly in the first place it would save the NHS millions !!!

    Good luck.

  • This link may be helpful re T3:-


    If you go to the date January 30, 2002 to read the question/answer. This is an excerpt:-

    This past year, several Internet doctors, who give advice on thyroid hormone therapy, sired a false belief about the effects of plain T3 on the body—that it causes "physiological instability." These doctors must have a large audience. I say this because I’ve heard (through e-mails, letters, and phone calls) echoes of their false belief in almost every conceivable variation of words. Your doctor’s belief about plain T3 being "a very bumpy road" is an especially creative and graphic variation of the false belief.

    Let me explain the error in the Internet doctors’ thinking. Within a couple of hours after a patient ingests a single daily dose of plain T3, the blood level of T3 peaks. The Internet doctors infer that because the blood level of T3 peaks, the metabolic reactions of body tissues also peak, resulting physiological instability. Their inference is wrong.

  • Mazzamo, I take all my T3 (75 mcg at the moment) last thing at night. And I am not conscious of any troughs and peaks. Last year, i over-dosed a bit so stopped taking any hormone at all for 6 months. I put on a bit of weight, but apart from that i felt better than when I was taking it! Finally had to start again, though, because of the weight gain.

    Don't worry about the NHS. If they're daft enough to pay that price, then they deserve all they get! And if it were stopped, I think you could afford to buy your own, because you won't find it at that price anywhere else! lol As Clutter said, it's really quite cheap.

    Anyway, congrats on getting it prescribed. I hope it makes you feel much better!

    Hugs, Grey

You may also like...